Does over the counter meds like ibuprofen help alleviate the fullness feeling i have in my throat? my thyroid gland feels inflammed...
Also, my last endo "I'm in the process of getting a new one" told me that my thyroid would have to swell to sizes beyond belief before i would notice any swallowing or breathing issues.. Is that true? because I definitely feel an uncomfortablness in my throat, like a fullness.. He felt it and said it felt swollen but said for it to affect my breathing etc... it would have to be HUGE like national geographic huge.. is that true?
Well, I'm going to disagree with your endo --- surprise, surprise............lol
I, too, felt a feeling of fullness, pain, choking, etc. My pcp said it wasn't possible because he "couldn't feel anything" when he palpated my thyroid. His nurse practitioner freaked when I told her and she sent me straight to an ENT who had done surgery on my vocal cords, insisting that HE did something wrong............Well, *I* knew he hadn't done anything wrong, but I went anyway in hopes of him being able to help me.........that he did..........
He couldn't feel anything either when I mentioned that it felt like I was choking, BUT he sent me for antibody tests AND an ultra sound, which turned up my Hashi. I have a multinodular goiter and high antibodies -- he diagnosed Hashimoto's Thyroiditis and said my thyroid was inflamed and that it's entirely possible to feel a choking sensation with the inflammation.
There are some things you can try that might help alleviate the symptoms, but they don't work for everyone.
First off, I will say ---- do NOT rub or try to palpate your thyroid --- you will only irritate it that much more. Even when moisturizing my neck, I use an oil which I can "slather" on very gently. I usually do this before I get into the shower, then the excess is rinsed off, but leaves my neck nice and soft.........
I take aleve sometimes for the pain. Often, too, I will get a cool damp cloth and lay across my neck -- oh, feels SO good............
Last, but not necessarily least, I take selenium every day -- seems to help keep things a bit calmer and I don't have quite so much problems. I take one by Solaray, that's formulated for maximum absorbancy -- I have only found it at health food stores. And again, I will say -- it doesn't work for everyone, but it sure helps me. In fact, last weekend we were away from home, plus this past week I had some problems at work that prevented me from taking all my vitamins/minerals as I normally do and I'm still paying for it................
Try the cool damp cloth. Some use an ice pack - that will work too, but I like the smooth, softness of a cloth............
So even now that you've been suffering from Hashi for a while, you still have the swelling issues? I thought after my meds were bumped, that would stop.
Sometimes, it feels like someone has blown up a balloon in my throat. Other times, I'm fine. When it swells up, I fight the urge to panic and drive away the cancer anxiety. That's why I think when it swells I'm going into hyper mode because I get the anxiety, too. Then again, who wouldn't get anxious when it feels like choking from the inside?
My endo said my goiter was too small to make much difference. Has she tried living in this body???
I just bought some Selenium. I will remember to take it every day. So far, the only thing that has worked has been Tylenol III, but I can't rely on that forever. I am down to taking about two of those pills per month. I tried Motrin, but in my brain fog, I don't remember if it worked.
I said the same thing to the Specialist....why if you say my goiter and nodual have shrunk that i still have a sensation of something (lump) stuck in my throat.....He said it was probably inflammation from the hashi causing it...Its not happening everyday now but causes a lot of panic when i feel it..I'm on Selenium now to see if it will help me.. Dawn
Too many people think that raising your thyroid med will stop these feelings -- it won't. All the thyroid med does is bring your Free T levels up to where you feel relatively well again. When your levels are right - for you - you should again be able to lose weight, feel less fatigued, have fewer/less severe muscle/joint pain, etc, in other words - getting rid of the hypo feelings, but the med does not control the Hashi antibodies.
According to my ENT, inflammation of the thyroid (caused by the antibodies) is what causes the full, choking, thumb pressing your neck feeling........The things I've found to help with that are the selenium, aleve (or which ever pain killer you prefer) and using a cool cloth/ice pack when needed.
Also, as tempting as it might be to try to "feel" your thyroid -- don't, just leave it alone because it seems that more you touch, rub, etc -- the worse it gets......
My original endo told me the same thing about the inflammation.. he said it was due to the anti-bodies attacking and that until the anti-bodies stop attacking will it stop feeling irritated.. He said eventually it will die off but no telling how long that will take. Also, something i've noticed on my own is this.. When my thyroid felt swollen and "attacked" i was more hyper symptoms and then after a few days of that, i would drop to hypo and doc would bump my meds.. It feels as if when it is being attacked it secretes more hormone into my system making me hyper and then because of the attack it eventually causes less production leading to hypo again.. Does that make sense? i dunno if it's true but that seems to be how it's working out for me. Thanks for the advise of relieving the goiter feeling, coincidentally, I think i have an actual unrelated sore throat because i have a runny nose and my throat actually feels scratchy now like strep or something ughhh... It also feels swollen like goiter as well so who knows..
The antibodies cause the swelling, painful, choking feeling -- they do not cause you to go hyper or hypo.
Your thyroid is most likely still producing some hormone or if you have nodules they could be excreting some, which, in addition to your med, could cause you to swing hyper. I'm not sure why it seems to coincide with "attacks" - I'm sure the antibodies are not what's making your thyroid put out some hormone.
I've had episodes that I *thought* were hyper, but afterward, I realized that it really wasn't.
Tamra -- I was dx'd hypo in May 2008 and my pcp refused to do anything but prescribe synthroid. Ultimately I ended up being sent back to the ENT who had performed surgeries on my vocal cords the year before (no he didn't do anything wrong, although the NP at my pcp's office thought he did). Anyway, it was the ENT who sent me for the antibody tests, ultra sound, etc and gave me the Hashi dx. My first visit with the ENT was in late Oct 2008 and I got all the testing and dx in early Nov 2008, so I'm coming up on a year.
Yes, I do believe the selenium helps considerably. I do not have near the swelling, choking feelings that I initially had; and I can tell if I miss a few days of it, like I did last weekend when we were away from home for our daughter's wedding.
I want to stress though, that there are some who are not helped by it...........
Last, but not least, I can only say, continue taking your meds and be patient, but please don't expect the thyroid meds to "tame" the antibodies, because you will be disappointed.
I really thought I was going hyper. You know, my neck doesn't swell much. When it does, I usually get an itchy rash on my neck. Also, it swells a little after taking Citrucel. That stuff really works on my intestines. I don't want to stop, but I wonder why it sometimes makes my neck swell.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.